Arizona, 2005

Funnel Cloud in Arizona, April 23, 2005

April 23, 2005 · NWS FGZ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 23, 3:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
300 PM MST SAT APR 23 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL
APPROACH ARIZONA THIS EVENING AND MOVE ACROSS THE STATE ON SUNDAY.
EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
EVENING. SHOWERS WILL SPREAD ACROSS THE STATE OVERNIGHT AND CONTINUE
ON SUNDAY. AFTERNOON TEMPERATURES WILL COOL CONSIDERABLY ON
SUNDAY...WITH IMPROVING CONDITIONS BY EARLY NEXT WEEK.

&&

.DISCUSSION...PARTLY CLOUDY SKIES ACROSS THE REGION THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE
WESTERN AND SOUTHERN PORTIONS OF THE STATE. THESE ARE EXPECTED TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND
EVENING AND A FEW MAY PRODUCE STRONG WINDS AND SMALL HAIL.

APPROACHING SYSTEM WILL HAVE A STRONG DIVQ SIGNATURE ALONG WITH
MODERATE OROGRAPHICS...STEEP LAPSE RATES...AND INCREASING MOISTURE
RESULTING IN WIDESPREAD LIGHT TO MODERATE RAINFALL OVERNIGHT. SNOW
LEVELS WILL BE QUITE HIGH THIS AFTERNOON AND EVENING BUT WILL
PLUMMET RAPIDLY WITH THE PASSAGE OF THE COLD FRONT. EXPECT THE FRONT
TO ENTER WRN AZ LATE THIS EVENING AND QUICKLY MOVE ACROSS THE STATE
TO THE ERN BORDER BY EARLY SUNDAY. SNOW LEVELS ARE EXPECTED TO FALL
TO AROUND 7000 FEET WITH THE FRONTAL PASSAGE...AND COULD BRIEFLY
FALL EVEN LOWER IF THERE IS ENOUGH STRONG CONVECTION ASSOCIATED WITH
THE FRONT. SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE VERY LIGHT
SINCE THE CHANGEOVER TO SNOW WILL OCCUR AFTER THE BULK OF THE PCPN
HAS ALREADY FALLEN.

STEEP LAPSE RATES AND ABUNDANT MOISTURE REMAIN ACROSS AZ ON SUNDAY
SO THAT EVEN WITH SUBSIDENCE MOVING ACROSS THE AREA DAYTIME HEATING
WILL BE SUFFICIENT TO GENERATE SCATTERED SHOWERS. SNOW LEVELS ARE
EXPECTED TO RISE DURING THE DAY SO AGAIN LITTLE OR NO ACCUMULATION
EXPECTED.

WESTERLY FLOW DEVELOPS ON MONDAY AND BRINGS CLEARING SKIES AND
WARMER TEMPS. NEXT SYSTEM APPROACHES THE SOUTHWEST IN THE LATTER
HALF OF THE WEEK BRINGING INCREASING WINDS AND CLOUDS ALONG WITH A
CHANCE OF PCPN.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 23, 7:45 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 AM MST SAT APR 23 2005

AZZ004>018-037>040-241400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
745 AM MST SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SOUTHWEST WINDS WILL INCREASE ACROSS THE AREA TODAY...ESPECIALLY
SOUTH OF THE MOGOLLON RIM. WIND SPEEDS BY THIS AFTERNOON WILL RANGE
FROM 15 TO 25 MPH...WITH GUSTS AROUND 35 MPH AT TIMES.

MOISTURE MOVING FROM THE SOUTH WILL ALSO INCREASE THROUGHOUT THE DAY
WITH SKIES BECOMING OVERCAST BY AFTERNOON. THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS BY AFTERNOON...ESPECIALLY SOUTH AND WEST
OF FLAGSTAFF. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
AND START TO SPREAD WEST LATE IN THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD RAIN SHOWERS ARE EXPECTED OVERNIGHT WITH THE HEAVIEST
AMOUNTS ALONG THE MOGOLLON RIM TO THE WHITE MOUNTAINS WHERE AS MUCH
AS THREE QUARTERS OF AN INCH OF RAIN MAY FALL. SNOW LEVELS WILL FALL
THROUGH THE NIGHT...WITH WET SNOW FALLING AS LOW AS 7200 FEET BY
SUNDAY MORNING. PRECIPITATION WILL BECOME MORE SHOWERY THROUGH THE
DAY SUNDAY...WITH THUNDERSTORMS AGAIN POSSIBLE SUNDAY AFTERNOON.

The radar

The Flagstaff radar (KFSX), 150 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
April 23, 4:40 PM MST
Where
Coconino County, Flagstaff Arpt
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A funnel cloud was sighted east of Lake Mary Road in southeast Flagstaff.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443511.